Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Wilmington, NC

May 25, 2000Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 25, 2000, 5:12 PM EDT for Horry County, South Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 25, 2000, 5:12 PM EDT (21:12 UTC)
Expired
May 25, 2000, 6:00 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:42 PM EDTHail 1Loris, SCSkywarn network reported quarter-size hail.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.2 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2000-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2013 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2000-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2013 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

775 
WUUS52 KILM 252113
SVRILM
SCC051-252200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
512 PM EDT THU MAY 25 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 600 PM EDT

* AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GALIVANTS FERRY...OR ABOUT 11 MILES SOUTH
  OF MULLINS...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR
  AYNOR AT 515 PM EDT
  COOL SPRING AT 520 PM EDT
  BAYBORO AT 530 PM EDT
  ALLSBROOK AT 535 PM EDT
  LONGS AT 555 PM EDT

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$
LGE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 2:30 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 25, 2:30 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
230 PM EDT THU MAY 25 2000

COLD FRONT PUSHING INTO SW VA AND WESTERN NC EXTENDING INTO NRN
SECTIONS OF GA AL AND MS. AHEAD OF THE FRONT IN ILM CWA...HOT AND
HUMID CONDITIONS WITH DEWPOINTS AROUND THE 70 DEGREE MARK AND HEAT
INDICES AROUND 100 DEGREES. ANOTHER S/W TO MOVE EAST AND SINK SOUTH
OVER THE AREA TNGT. COLD FRONT IN VICINITY TO PROVIDE A BETTER CHC
FOR SHWRS AND TSTMS. WILL GO 50 POPS TNGT PERIOD.

COLD FRONT SLOWLY PUSHING THROUGH THE AREA EARLY FRI AS MODELS
DEVELOP A LOW ALONG COAST. WITH FRONT AND LOW DEVELOPING IN VCNTY
WILL RETAIN SMALL POP INTO FRI. HIGH BUILDS IN LATER FRI AND SAT
WITH SOME CLOUD COVER LINGERING FRI. NEXT FRONT APPROACHES LATE SAT
AND PROVIDES MORE CHANCES FOR RAIN INTO EARLY NEXT WEEK.

GUIDANCE TEMPS LOOK REASONABLE THROUGH PERIOD AND WILL NOT DEVIATE
TOO MUCH FROM THEM. EXPECTING A FEW DEGREES COOLER TOMORROW WITH
CLOUDS AROUND AND WINDS TURNING NORTH. ONLY A FEW DEGREES THOUGH
WITH TEMPS INCREASING AGAIN SAT WITH PLENTY OF SUN.

CWF...WINDS SW BECOMING W TONIGHT IN THE 15-20 KT RANGE. WITH FRONT
IN VCNTY WILL GO VARIABLE FRI AT 10 KT. AS HIGH BRIEFLY BUILDS IN A
MORE EASTERLY DIRECTION SHOULD BE SEEN FRI NIGHT AND THEN WINDS
BECOME SE AT 15 KT OR LESS AS NEXT SYSTEM APPROACHES.

PRELIM CCF:
ILM BU 070/088 066/090 069 30520
FLO BU 068/088 065/091 069 30520
MYR BU 068/086 066/088 068 30520

.ILM...NONE.

PJN

In the hours before

Local storm report, May 25, 3:54 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
354 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    OAK GROVE                 SC   .75 INCH HAIL
05/25/00   DILLON

DRH
Special weather statement, May 25, 4:25 PM EDT, 47 minutes before
AMZ250-252-254-256-NCZ087-096-097-099>101-SCZ017-023-024-032>034-
039-046-261000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
425 PM EDT THU MAY 25 2000

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH FRIDAY MORNING.

HAZARDOUS WEATHER...
SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NORTH CAROLINA
AND NORTHEAST SOUTH CAROLINA THIS EVENING INTO TONIGHT. THE PRIMARY
THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

SKYWARN SPOTTERS...
NETWORK ACTIVATION IN NEEDED.

SYNOPSIS...
A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH OVER THE REGION TONIGHT.
AT THE SAME TIME...UPPER LEVEL DISTURBANCES WILL MOVE OVER THE
CAROLINAS. THE COMBINATION OF THESE TWO FEATURES WILL CAUSE
THUNDERSTORMS TO CONTINUE TO DEVELOP THIS EVENING THROUGH TONIGHT.
THE GREATEST THREAT OF SEVERE WEATHER WILL BE DURING THE EVENING
HOURS.
Local storm report, May 25, 4:47 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
447 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    4 E FLORENCE              SC   WIND DAMAGE
05/25/00   FLORENCE                       LAW ENFORCEMENT REPORTED
                                          TREE DOWN NEAR DUPONT PLANT
Local storm report, May 25, 5:00 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
500 PM EDT THU MAY 25 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0457 PM    5 N MARION                SC   .75 INCH HAIL
05/25/00   MARION                         ON NORTH END OF HIGHWAY
                                          501 BYPASS

DRH

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 3:49 PM EDTSevere Thunderstorm WarningILMDillon26 min
May 25, 4:15 PM EDTSevere Thunderstorm WarningILMDillon45 min
May 25, 4:30 PM EDTSevere Thunderstorm WarningILMFlorence30 min
May 25, 4:42 PM EDTSevere Thunderstorm WarningILMMarion33 min
May 25, 6:04 PM EDTSevere Thunderstorm WarningILMHorry26 min
May 25, 6:38 PM EDTSevere Thunderstorm WarningILMGeorgetown, Horry22 min
May 25, 6:58 PM EDTSevere Thunderstorm WarningILMGeorgetown17 min
May 25, 7:17 PM EDTSevere Thunderstorm WarningILMGeorgetown, Williamsburg43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.